To the Editor: In April 2009, a registered nurse at the Sydney Medically Supervised Injecting Centre (MSIC) overheard two clients warning others about the effects of injecting from a particular glass vial, believing it had given them a “dirty shot” (bacterially contaminated injection). Seeing an unlabelled, discarded vial containing cloudy fluid, the nurse was concerned that it may have contained insulin, and assessed all four clients who reported injecting from similar vials. Three clients were sweaty, nauseated, and looked unwell, while only two (who had subsequently injected heroin) showed the pin-point pupils and hypoventilation typical of opioid use. Blood glucose levels confirmed likely insulin use, with the lowest reading being 1.5 mmol/L. MSIC staff made sweet drinks available, but one client became unconscious and required intramuscular glucagon and hospital admission. She was subsequently discharged without complications.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.